Severe Cutaneous Adverse Reactions to Drugs

Faith L. Chia; Khai Pang Leong

Disclosures

Curr Opin Allergy Clin Immunol. 2007;7(4):304-309. 

In This Article

Abstract and Introduction

Abstract

Purpose of Review: This paper updates the treatment of Stevens-Johnson syndrome and toxic epidermal necrolysis supported by relevant views about the pathogenesis.
Recent Findings: Building on the thesis that Stevens-Johnson syndrome and toxic epidermal necrolysis are due to dermal cell apoptosis, molecular pathways that may lead to this have been proposed. Intravenous immunoglobulin is postulated to block apoptosis via the Fas pathway. Most series on the use of intravenous immunoglobulin in toxic epidermal necrolysis have been favourable. Tumour necrosis factor is also thought to be an important mediator of cell death in toxic epidermal necrolysis. There was impressive control of the progression of toxic epidermal necrolysis with intravenous anti-tumour necrosis factor antibody infliximab in two cases. Strong associations between human leukocyte antigen subtypes and severe cutaneous reactions due to allopurinol and carbamazepine have been described.
Summary: To date, there is no established treatment of Stevens-Johnson syndrome/toxic epidermal necrolysis. With advancing knowledge of the pathogenesis, it is hoped that better forms of treatment may result.

Introduction

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare and life-threatening cutaneous adverse reactions to drugs. Their incidence ranges from 0.4 to 1.2 and 1.2 to 6 per million person-years respectively.[1] The incidence of SJS and TEN in hospitalized patients was 0.07 per 1000 (data collected over 6 months) in a French hospital[2] and 0.2 per 1000 (data over 9 years) in a Chinese hospital.[3*]

The most frequently implicated drugs in SJS and TEN are antibiotics (particularly sulfonamides), anticonvulsants, oxicam NSAIDs and allopurinol.[1,4] The association of oxicam NSAIDs with SJS and TEN was confirmed in a large multinational study. The Drug Safety Research Unit in the UK reported that four cases of SJS and none of TEN were reported from 206 830 who received selective cyclooxygenase-2 (COX-2) inhibitors. The four COX-2 inhibitors caused one reaction each.[5] In China and other countries with a large oriental population, traditional Chinese medicines should also be considered as a causative drug for SJS/TEN.[3*]

SJS and TEN are characterized by epidermal detachment ranging from mild (0-10% of total body surface area in SJS), moderate (10-30% in SJS/TEN overlap) and severe (<30% in TEN). They are hence considered as a spectrum of drug-induced skin diseases distinct from erythema multiforme and maculopapular rashes.[6] The evolving definitions of SJS and TEN proposed by various authors have been well documented.[7]

Both SJS and TEN begin with a prodromal phase of fever, sore throat and stinging eyes for 1-3 days. Mucosal lesions subsequently appear, followed by cutaneous lesions, which begin as erythematous macules with dusky centres that coalesce. As the necrotic epidermis detaches from the underlying dermis, flaccid blisters that tear easily appear. Mucous membranes erosions are present in over 90% of patients with TEN, involving not just the conjunctival, oral and genital mucosa, but also that of the trachea, bronchi and gastrointestinal tract. Bircher considered skin pain, Nikolsky's sign and epidermolysis to be the most important 'danger signs' of an impending severe cutaneous adverse reaction.[8] The mortality of SJS is approximately 5% and that of TEN 30-50%.[7]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....